Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 102, NWS Norman, OK

August 31, 2016Beckham County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 31, 2016, 3:35 PM CDT for Beckham County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2016, 3:35 PM CDT (20:35 UTC)
Expired
Aug 31, 2016, 6:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Beckham County, OK

The radar

The Altus AFB radar (KFDR), 127 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

746 
WGUS54 KOUN 312035
FFWOUN
OKC009-312330-
/O.NEW.KOUN.FF.W.0102.160831T2035Z-160831T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT WED AUG 31 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BECKHAM COUNTY IN WESTERN OKLAHOMA...

* UNTIL 630 PM CDT
  
* AT 333 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN JUST WEST OF ELK CITY AND ANOTHER TWO INCHES ARE
  POSSIBLE. FLASH FLOODING IS OCCURRING OR IS IMMINENT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ELK CITY AND SURROUNDING RURAL AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3542 9959 3542 9958 3547 9958 3551 9957
      3550 9937 3526 9940 3528 9961

$$

11
1 follow-up statement
190 
WGUS74 KOUN 312128
FFSOUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT WED AUG 31 2016

OKC009-312330-
/O.CON.KOUN.FF.W.0102.000000T0000Z-160831T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BECKHAM OK-
428 PM CDT WED AUG 31 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN BECKHAM COUNTY...

AT 426 PM CDT...DOPPLER RADAR INDICATED THAT THE HEAVIER RAIN HAS
ENDED ACROSS EASTERN PARTS OF BECKHAM COUNTY. UP TO TWO INCHES OF
RAIN FELL EARLIER IN A VERY SHORT AMOUNT OF TIME. THIS WAS MOST
NOTABLE IN AND JUST WEST OF ELK CITY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELK CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3542 9959 3542 9958 3547 9958 3551 9957
      3550 9937 3526 9940 3528 9961

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:19 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 31, 3:19 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
319 PM CDT WED AUG 31 2016

.DISCUSSION...
Scattered thunderstorms will continue. The persistent convection
of recent days will be also supported tonight and tomorrow by a
slow south moving shortwave, especially in western and northern
Oklahoma. Although ongoing convection is not too widespread, the
very efficient rainfall production and slow movement is creating
some potential high water issues, so will be brief with this
discussion. Precipitation chances will decrease for Friday and the
weekend as the upper ridge builds more into the area with warmer
temperatures expected again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  83  64  86 /  40  50  10  10
Hobart OK         68  83  65  86 /  50  50  20  10
Wichita Falls TX  71  86  68  87 /  40  50  30  20
Gage OK           64  81  60  83 /  50  40  10  10
Ponca City OK     67  82  61  84 /  40  20   0   0
Durant OK         72  87  69  87 /  30  60  20  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 31, 11:30 AM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT WED AUG 31 2016

OKZ004>048-050>052-TXZ083>090-011630-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 AM CDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON INTO THE EVENING. THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE AREA. HOWEVER...THE GREATEST COVERAGE FOR THUNDERSTORMS
WILL BE ACROSS NORTHERN OKLAHOMA. THE PRIMARY HAZARDS WILL BE
LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING...AND STRONG
WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL REMAIN POSSIBLE ON
THURSDAY ACROSS CENTRAL AND SOUTHERN OKLAHOMA INTO NORTH TEXAS.
THE PRIMARY HAZARDS WILL BE LOCALLY HEAVY RAINFALL THAT COULD
LEAD TO FLOODING AND STRONG WIND GUSTS. ISOLATED THUNDERSTORMS
WILL REMAIN POSSIBLE ON FRIDAY AND SATURDAY...PRIMARILY ACROSS
PARTS OF WESTERN OKLAHOMA INTO NORTH TEXAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MAHALE

In the hours before

Special weather statement, Aug 31, 2:09 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
209 PM CDT WED AUG 31 2016

OKZ025-311945-
OKLAHOMA OK-
209 PM CDT WED AUG 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OKLAHOMA COUNTY
UNTIL 245 PM CDT...

AT 207 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DEL CITY...
MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
OKLAHOMA CITY...MIDWEST CITY...DEL CITY...SPENCER...TINKER AIR FORCE
BASE...FOREST PARK...SMITH VILLAGE AND THE CAPITOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3549 9754 3553 9737 3540 9734 3539 9746
TIME...MOT...LOC 1907Z 329DEG 4KT 3546 9743

MAHALE
Special weather statement, Aug 31, 2:28 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
228 PM CDT WED AUG 31 2016

OKZ035-038-312000-
COMANCHE OK-KIOWA OK-
228 PM CDT WED AUG 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COMANCHE AND EAST
CENTRAL KIOWA COUNTIES UNTIL 300 PM CDT...

AT 226 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
7 MILES SOUTH OF MOUNTAIN VIEW TO 5 MILES SOUTHEAST OF COOPERTON.
THERE STORMS WERE NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN WICHITA MOUNTAINS WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3501 9864 3475 9881 3481 9889 3504 9874
TIME...MOT...LOC 1926Z 187DEG 0KT 3500 9872 3479 9882

MAHALE
Special weather statement, Aug 31, 3:15 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT WED AUG 31 2016

OKZ026-312045-
LINCOLN OK-
315 PM CDT WED AUG 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN COUNTY UNTIL 345
PM CDT...

AT 312 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KENDRICK...
MOVING SOUTHWEST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
CHANDLER...STROUD...DAVENPORT...WELLSTON...CARNEY...TRYON...AGRA...
WARWICK...KENDRICK...AVERY AND PARKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3569 9663 3567 9709 3592 9695 3593 9662
      3586 9662
TIME...MOT...LOC 2012Z 35DEG 10KT 3583 9679

11
Special weather statement, Aug 31, 3:16 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
316 PM CDT WED AUG 31 2016

OKZ023-038-312045-
COMANCHE OK-CADDO OK-
316 PM CDT WED AUG 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COMANCHE AND
SOUTHWESTERN CADDO COUNTIES UNTIL 345 PM CDT...

AT 315 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
APACHE...MOVING WEST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
APACHE...FLETCHER...BOONE...LAKE ELLSWORTH...LAKE LAWTONKA...MEERS...
STECKER AND EASTERN WICHITA MOUNTAINS WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3500 9825 3483 9824 3474 9857 3503 9862
TIME...MOT...LOC 2015Z 82DEG 9KT 3492 9840

11
Special weather statement, Aug 31, 3:20 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT WED AUG 31 2016

OKZ025-312045-
OKLAHOMA OK-
320 PM CDT WED AUG 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKLAHOMA COUNTY UNTIL 345
PM CDT...

AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
SPENCER...MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
OKLAHOMA CITY...EDMOND...MIDWEST CITY...DEL CITY...WARR ACRES...
THE VILLAGE...SPENCER...NICHOLS HILLS...JONES...VALLEY BROOK...
ARCADIA...TINKER AIR FORCE BASE...FOREST PARK...LAKE ALUMA...
SMITH VILLAGE...WILL ROGERS AIRPORT...THE FAIRGROUNDS...
THE CAPITOL AND DOWNTOWN EDMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3542 9740 3538 9764 3571 9759 3569 9723
TIME...MOT...LOC 2018Z 213DEG 3KT 3552 9746

11
Special weather statement, Aug 31, 3:22 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
322 PM CDT WED AUG 31 2016

OKZ021-312100-
BECKHAM OK-
322 PM CDT WED AUG 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BECKHAM COUNTY UNTIL
400 PM CDT...

AT 321 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELK CITY. THIS
STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ELK CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3542 9959 3542 9958 3550 9958 3550 9937
      3544 9936 3527 9937 3529 9960
TIME...MOT...LOC 2021Z 201DEG 1KT 3538 9947

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:44 PM CDTSpecial Weather StatementOUNTillman31 min
Aug 30, 9:30 PM CDTSpecial Weather StatementOUNComanche30 min
Aug 30, 9:33 PM CDTSpecial Weather StatementOUNCanadian27 min
Aug 30, 9:48 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady3 hr
Aug 30, 10:48 PM CDTAreal Flood AdvisoryOUNCanadian117 min
Aug 31, 12:53 PM CDTSpecial Weather StatementOUNBeckham37 min
Aug 31, 1:03 PM CDTAreal Flood AdvisoryOUNBeckham, Roger Mills3 hr
Aug 31, 1:38 PM CDTSpecial Weather StatementOUNOklahoma37 min
Aug 31, 1:42 PM CDTAreal Flood AdvisoryOUNWoodward3 hr
Aug 31, 1:54 PM CDTSpecial Weather StatementOUNRoger Mills36 min
Aug 31, 2:09 PM CDTSpecial Weather StatementOUNOklahoma36 min
Aug 31, 2:25 PM CDTAreal Flood AdvisoryOUNRoger Mills3 hr
Aug 31, 2:28 PM CDTSpecial Weather StatementOUNKiowa32 min
Aug 31, 2:53 PM CDTAreal Flood AdvisoryOUNOklahoma3 hr
Aug 31, 3:01 PM CDTFlash Flood WarningOUNOklahoma3 hr
Aug 31, 3:15 PM CDTSpecial Weather StatementOUNLincoln30 min
Aug 31, 3:16 PM CDTSpecial Weather StatementOUNComanche29 min
Aug 31, 3:20 PM CDTSpecial Weather StatementOUNOklahoma25 min
Aug 31, 3:22 PM CDTSpecial Weather StatementOUNBeckham38 min
Aug 31, 3:36 PM CDTSpecial Weather StatementOUNOklahoma24 min
Aug 31, 3:44 PM CDTSpecial Weather StatementOUNCaddo31 min
Aug 31, 3:46 PM CDTSpecial Weather StatementOUNBeckham, Washita29 min
Aug 31, 3:55 PM CDTSpecial Weather StatementOUNLincoln35 min
Aug 31, 3:58 PM CDTAreal Flood AdvisoryOUNLincoln2 hr
Aug 31, 4:10 PM CDTAreal Flood AdvisoryOUNCaddo3 hr
Aug 31, 4:13 PM CDTAreal Flood AdvisoryOUNWashita3 hr
Aug 31, 4:31 PM CDTSpecial Weather StatementOUNWashita29 min
Aug 31, 4:32 PM CDTSpecial Weather StatementOUNCanadian28 min
Aug 31, 4:37 PM CDTSpecial Weather StatementOUNStephens23 min
Aug 31, 4:41 PM CDTSpecial Weather StatementOUNOklahoma34 min
Aug 31, 4:43 PM CDTSevere Thunderstorm WarningOUNOklahoma32 min
Aug 31, 4:53 PM CDTAreal Flood AdvisoryOUNLogan112 min
Aug 31, 4:59 PM CDTAreal Flood AdvisoryOUNCaddo, Washita6 hr
Aug 31, 5:05 PM CDTSpecial Weather StatementOUNCaddo25 min
Aug 31, 5:10 PM CDTSpecial Weather StatementOUNCanadian35 min
Aug 31, 5:12 PM CDTSpecial Weather StatementOUNPontotoc33 min
Aug 31, 5:13 PM CDTAreal Flood AdvisoryOUNOklahoma2 hr
Aug 31, 5:21 PM CDTFlash Flood WarningOUNLogan114 min
Aug 31, 5:21 PM CDTSevere Thunderstorm WarningOUNCanadian28 min
Aug 31, 5:31 PM CDTAreal Flood AdvisoryOUNGarvin, McClain, Pontotoc, Pottawatomie3 hr
Aug 31, 5:42 PM CDTSpecial Weather StatementOUNKingfisher33 min
Aug 31, 5:53 PM CDTSpecial Weather StatementOUNCaddo37 min
Aug 31, 5:58 PM CDTAreal Flood AdvisoryOUNStephens3 hr
Aug 31, 6:08 PM CDTSpecial Weather StatementOUNTillman3 hr
Aug 31, 6:27 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady3 hr
Aug 31, 6:34 PM CDTAreal Flood AdvisoryOUNKingfisher3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.